Related Experiment Video
Updated: Apr 15, 2026

Nephrotoxin Microinjection in Zebrafish to Model Acute Kidney Injury
Published on: July 17, 2016
Severe intrinsic acute kidney injury associated with therapeutic doses of acetaminophen
Tatsuya Ito1, Shojiro Watanabe, Kazushi Tsuruga
1Department of Pediatrics, Hirosaki University Hospital, Hirosaki, Japan.
Insights
Acetaminophen, commonly used for fever and pain, can cause severe kidney injury in children, even at recommended doses. This case highlights potential risks in young children, particularly if dehydrated.
Area of Science:
- Pediatric Nephrology
- Clinical Pharmacology
- Toxicology
Background:
- Acetaminophen (APAP) is a widely used antipyretic and analgesic in pediatric populations.
- Therapeutic doses of acetaminophen are generally considered safe for children.
- Acute kidney injury (AKI) is a rare but serious adverse effect of acetaminophen.
Observation:
- A 3-year-old Japanese girl developed severe intrinsic AKI after receiving therapeutic doses of acetaminophen for a viral infection.
- Renal biopsy revealed acute tubular necrosis with interstitial fibrosis and inflammation.
- The patient subsequently developed chronic kidney disease.
Findings:
- This represents the youngest documented case of biopsy-proven severe intrinsic AKI linked to therapeutic acetaminophen doses.
- Acetaminophen, even at recommended dosages, poses a risk for severe kidney injury in susceptible children.
- Pre-existing conditions like volume depletion may increase the risk of acetaminophen-induced AKI.
Implications:
- Clinicians should exercise caution when prescribing acetaminophen to children, especially those with potential risk factors.
- Further research is needed to identify children at higher risk for acetaminophen-related nephrotoxicity.
- Early recognition and management of AKI are crucial in pediatric patients exposed to acetaminophen.
Abstract:
Acetaminophen is a commonly used medication to manage fever and pain in children and the drug is generally considered to be safe when used at appropriate therapeutic dosages. Recently, we encountered the case of a 3-year-old Japanese girl who suffered from severe intrinsic acute kidney injury (AKI) after therapeutic doses of acetaminophen for a fever due to viral infection. Renal biopsy indicated severe acute tubular necrosis with a significant striped interstitial fibrosis and mild interstitial inflammation. Unfortunately, she developed chronic kidney disease thereafter. This is the youngest case of biopsy-proven severe intrinsic AKI associated with therapeutic doses of acetaminophen. Acetaminophen, even if administered at therapeutic dosages, may be dangerous in selected children, especially with possible pre-existing volume depletion.
Related Concept Videos
Acute Kidney Injury IV: Diagnostic Studies and Prevention
Acute Kidney Injury I: Introduction
Acute Kidney Injury II: Pathophysiology
Acute Kidney Injury III: Clinical Manifestations
Acute Kidney Injury V: Interprofessional Care
Acute Kidney Injury VI: Nursing Management

